Sarcoid-like reaction in a BRAF V600E-mutated metastatic melanoma patient during treatment with BRAF/MEK-targeted therapy

Treatment with combined BRAF and MEK inhibition is widely accepted as a first-line treatment option for patients with advanced BRAF V600E mutant melanoma. It is generally well-tolerated and has limited side-effects. However, we report a case of a sarcoid-like syndrome induced by treatment with dabrafenib/trametinib (D/T) in a patient with stage IV-M1d melanoma. Sarcoid-like syndrome is a known side-effect of immune checkpoint-inhibition therapy but has only rarely been described in BRAF/MEK inhibition. However, recognizing this side-effect is important because of potential misinterpretation as progressive disease and influence on treatment. We describe a 48-year-old female patient who initially presented with solitary brain metastasis and diffuse lung lesions. She was treated with D/T to which she had an initial response in all lesions. One year later, new hilar and mediastinal lymphadenopathies were detected. Imaging was suggestive of the sarcoid-like syndrome. An endoscopic biopsy of the enlarged lymph node showed no melanoma cells. Treatment was continued. Three months later, the patient experienced a drop in hemoglobin, which prompted further investigations into possible occult intestinal metastasis. Video capsule examination revealed a metastatic lesion in the small intestine. A treatment switch to the combination of checkpoint inhibitors nivolumab and ipilimumab successfully treated both lung and small intestine lesions. After the third dose of this combination therapy, she developed an immune-related pneumonitis. Treatment with corticosteroids resolved the pneumonitis and decreased metabolism in the sarcoid-like syndrome. The treatment was not restarted afterward. She remains free of the disease up to today, 2.5 years after diagnosis.